I have been asthmatic virtually all my life, and I am now 32. I take only a reliever medication currently. My problem is that the preventer medications all seem to give me migraine. I feel like a bit of a freak, as it is not a reported side affect of this drug.
When I am not on the preventers, I don't get a single headache, when I am on them, they are more debilitating than the asthma, I get the classic auras, then the gripping headache, light sensitivity, vomiting etc. It isn't good.
Does anyone else have this problem and worked through it? I feel very vulnerable relying on just the reliever meds and would like some suggestions of where I can go with this problem. I live in England so our medical system is a bit different to the US. Cheers K
I live in the UK 2! I get migraines and know how debilitating they can be, it must be awful to get them from your preventer meds.
Firstly, have you tried different preventer med? You don't say which one you are on. There are several different ones: Flixotide, Becotide and Pulmicourt to name a few, I'm sure there are a few others too.
If you are taking a combination reliever, such as symbicort or seretide, then it may be the other part of the medication, not the steroid, so you could try a steroid on its own.
You could try something like intal, or an inhaled NSAID (Sodium Cromoglycate, Nedocromil Sodium, and Ketotifen. I think these are more commonly used in childhood asthma, but I know I have taken intal for a while as an adult, as your asthma seems to be quite mild it may work.
Another type of medication is montelukast treatment, such as singulair or accolate, this is a tablet. It works really well with some asthmatics, and is usually used alongside a steroid, however it may be worth discussing the possibility of taking it alone with your doctor.
If the Drs think that you should be on inhaled steroids and you are not taking them then it is really important to talk things through with them as there are lots of things you can try which may prevent you from having attacks or just generally make you feel better! If your GP can't help you then talk to your asthma nurse or if you haven't already, get a referal to a respiratory consultant at your local hospital, who may have better ideas than your own GP.
Hope this helps.
Please let me know if you need any more info on anything.
x x x
__________________ Take care
Last edited by bluebanana; 01-16-2005 at 03:16 PM.
Hi! Not that this helps any but my Mother gets migraines form her preventer medications too ..every time she has to take them .She's 53 and just reecently been diagnosed with mild asthma , but everyonce in a while she needs her preventer medications and voila the migraine starts almost instantly. I hope you find the cause !I'd love to help her get over them !Good luck!
Blue, I've discussed it at length with my gp in Australia, who sent me to a respiratory physician. We talked through it, and decided just to use relievers. My asthma, like many peoples, goes in stages, sometimes it is quite severe, though I have never been hospitalised. Most times I can manage it, only because I know it quite well and what upsets it!
Becotide was the worst offender, we do not get on at all, I have tried pulmicort and flixotide the most recent, and that was awful as well. I actually suggested to my gp in this country that Intal may be the way to go and he laughed at me and said it was dreadfully old fashioned and only for kids. I shall go back and press the issue with him! I tried seretide a few years ago (I relented because the doctor told me it was in a purple container!!!) and that wasn't as bad either, but my gp here thought that flixotide was more suitable.
I guess the message here is, push it with the gp! The nurse at my surgery is next to hopeless, bless her.
Intal is old fashioned, but it can work! I have also had another idea. You ould try a migraine stopping medicine. I used to be on amitryptiline (?SP?) to prevent migraines and I know my mum is on something too. There are lots of them out there and i found they worked really well. Flixotide is the steroid part of the serevent.
Where in Oz were you? I was in sydney and was looked after by the Royal Prince Alfred Hospital. THey were fab and arranged for my refferal to the brompton in this country.
Hope you get better soon and find something that works with you.
__________________ Take care
Last edited by bluebanana; 01-17-2005 at 05:12 AM.
the lady I was staying with was in hospital at the time the series was filmed and had a few episodes on tape. My consultant was in it! He was fab and phoned me at home every other day to check up on me when I was poorly!
let me know how you get on with th Drs.
love n hugs